Medication management is a key part of medical care for patients admitted with GI bleeding, according to Linda A. Lee, MD, FACP.
“I emphasize this to all of our trainees, because care of the patient with GI bleeding these days is really complicated because of the numerous types of medications that can either predispose patients to bleeding or make them bleed for a prolonged period of time,” she said.
During the “Care for the Inpatient GI Bleed” session at Internal Medicine Meeting 2022, Dr. Lee reviewed the necessary steps to prepare patients with upper or lower GI bleeding for endoscopy and set them up for success after discharge.
The first step is to review the patient's medications, which can play a major role in the bleeding event. “I'm always astounded that so many patients don't even know what medicines that they're taking, so it can be kind of difficult to elucidate at times,” said Dr. Lee, who is chief of gastroenterology at Maimonides Medical Center in Brooklyn, N.Y.
The drug class she is most concerned about is NSAIDs. “We know that 70% of people who take an aspirin have asymptomatic erosions in the stomach, so while it may not always arise in clinically significant bleeding, NSAIDs are a significant risk factor for GI bleeding,” Dr. Lee said, adding that other suspect medications include antithrombotics, immune checkpoint inhibitors, and beta-blockers.
NSAIDs pose the highest risk of a bleed in patients who are older than age 65 years, use more than one NSAID concurrently, have a history of peptic ulcer disease, have chronic Helicobacter pylori infection, use steroids concurrently, or have medical comorbidities, noted Dr. Lee, who offered a related preventive tip.
“I really emphasize that if you are treating patients who are in a high-risk group with an NSAID that you consider putting them on a PPI [proton-pump inhibitor] prophylactically—this is the low dose just once in the morning—and that has been shown to be beneficial in reducing the risk of bleeding,” she recommended.
A PPI is also indicated in a patient with upper GI bleeding about to undergo an endoscopic procedure, since it optimizes platelet aggregation by raising the gastric pH, Dr. Lee said. “Patients with upper GI bleeding … who receive a PPI are less likely to have active bleeding at the time of endoscopy, and therefore, they are less likely to require any kind of hemostatic therapy at the time of endoscopy.”
If there is likely to be fresh blood in the stomach, a prokinetic is also helpful—for the endoscopist. “If you think they're bleeding briskly, then I would definitely give them erythromycin, and you do need to make sure they don't have QT prolongation on their EKG,” she said. “That said, giving erythromycin or metoclopramide does not actually improve patient outcomes, but it does increase visibility.”
In patients with cirrhosis and portal hypertension, prophylactic antibiotics given within 48 hours of admission improve mortality after presentation with upper GI bleeding, Dr. Lee noted, adding that the typical recommendations are oral norfloxacin (400 mg) twice a day for seven days or IV ceftriaxone (1 g) daily for seven days.
In these patients, also start vasoactive drugs, which are associated with an improvement in control of bleeding and a decrease in mortality, she added. “You could use terlipressin, somatostatin, or octreotide—they're identical in terms of their hemostatic effects and safety—and you should continue them until 24 hours after the patient has stopped bleeding for up to five days.”
As for blood products, the currently recommended approach is a restrictive strategy for blood transfusions in GI bleeding, Dr. Lee noted, adding that the current recommendation for most patients is to transfuse if hemoglobin is less than 7 g/dL (less than 8 g/dL for those with cardiovascular disease). “This has been associated with less mortality than using a higher threshold, even in patients with cirrhosis Child class A or B,” she said.
Reversal of blood thinners before endoscopy is a hot topic that is still being debated, Dr. Lee said. “In general, anticoagulant agents, from a GI perspective, we advise that they be held to facilitate achievement of endoscopic hemostasis,” she said. “Now, we understand that there are certain clinical scenarios where that may not be feasible—somebody who just had a brand-new coronary stent placed, for example.” The relevant subspecialists should review such potential exceptions, she recommended.
For patients on anticoagulants, such as warfarin, consider correction of an increased international normalized ratio (INR) to less than 2.5, especially if the patient is not likely to be on warfarin going forward after the incident bleed. “What I'm really thinking about here are the people with the supernormal INRs, which, where I am, we see a lot of with these elderly people coming in and having GI bleeding with an INR of 11,” Dr. Lee said.
Reversal of warfarin therapy could also be considered in the setting of life-threatening GI bleeding, either with four-factor prothrombin complex concentrate and vitamin K or fresh frozen plasma, she noted.
The American College of Chest Physicians recommends only the first option, the American Heart Association/American College of Cardiology recommend either option, and an April 2022 American College of Gastroenterology/Canadian Association of Gastroenterology guideline concluded there is not enough evidence for either option, Dr. Lee said.
“It's highly, highly debatable and I think this is where speaking to all members of the care team is really important,” acknowledging the specific needs of individual patients, she said.
The use of platelet transfusions for thrombocytopenia is also debated but should definitely be avoided in patients who are taking antiplatelet agents, Dr. Lee added. One study found that platelet transfusion for GI bleeding in these patients was associated with a fivefold increase in mortality, according to results published by Clinical Gastroenterology and Hepatology in January 2017.
After the patient returns from endoscopy, PPIs should again be a focus. There are several reasons to continue them.
“We know that giving PPIs after endoscopy will lead to a decrease in recurrent peptic ulcer disease bleeding [and] reduces the need for blood transfusions, surgery,” Dr. Lee said, adding that current guidelines recommend the use of high-dose IV PPI therapy for three days following successful endoscopic hemostasis.
In many studies, high-dose PPI therapy is defined as giving an initial bolus of IV omeprazole (80 mg) followed by continuous infusion (8 mg/h) for up to 72 hours, she noted. However, the form of administration may not matter all that much. “There were studies after this that suggested that intermittent therapy, meaning instead of doing IV continuous infusion you could do bolus treatment of omeprazole, … is not inferior to continuous infusion,” Dr. Lee said. “Furthermore, oral PPI was also not inferior to IV.”
Make sure to evaluate PPI therapy once more at discharge. Consider continuing twice-daily PPI therapy for two weeks, followed by once a day, in those with high-risk lesions or other clinical risk factors (e.g., hemodynamic instability, older age, medical comorbidities), she said. “I say this because I see so many patients getting discharged with eight weeks of double-dose PPI when they don't really need to.”
In patients with low-risk lesions, once-daily PPI therapy is recommended, Dr. Lee said. Also, consider long-term PPI therapy in patients who are at risk for rebleeding or who have had recurrent episodes of GI bleeding, she said.
If the patient has peptic ulcer disease, start high-dose PPI and continue for at least three days, and continue PPI therapy for up to six to eight weeks postdischarge, said Dr. Lee, adding that 90% of duodenal ulcers heal within four weeks. “Rebleeding risk is highest amongst those patients who continue NSAIDs or are H. pylori-infected, so long-term PPI therapy is recommended in these groups.”
Discharge immediately after endoscopy may be considered for patients who have low-risk nonvariceal upper GI bleeding and all of the following factors: age younger than 60 years, absence of hemodynamic instability, absence of a severe coexisting illness, stable hemoglobin level, normal coagulation test results, onset of bleeding outside the hospital, presence of a clean-base ulcer on endoscopy, and adequate support at home, Dr. Lee noted.
For patients who are kept longer, repeat endoscopy in the hospital is not necessary if they've stopped bleeding, and it's also not necessary to ensure healing of a gastric ulcer that has benign features or occurs in the setting of NSAID use or in those with duodenal ulcers, Dr. Lee said.
Endoscopic findings should inform decisions about restarting anticoagulant therapy. Findings like a spurting or visible vessel are associated with a 60% and 35% chance of rebleeding, respectively, whereas a clean-based ulcer has a 0.5% risk of rebleeding, Dr. Lee noted.
After control of GI bleeding, for those patients who must be on anticoagulants, the general recommendations are to immediately resume low-dose aspirin and to ideally resume other anticoagulants within 24 hours and preferably within seven days, Dr. Lee noted. “That's a big window there and, again, that's something that has to be decided with other members of the medical team,” she said.